Alert archive / New Mexico / Flash Flood Warnings in 2013

Flash Flood Warning 79, NWS Albuquerque, NM

August 19, 2013Bernalillo County, Sandoval County, Santa Fe County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Aug 19, 2013, 7:43 PM MDT for Bernalillo County, Sandoval County, Santa Fe County, New Mexico. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 19, 2013, 7:43 PM MDT (01:43 UTC)
Expired
Aug 19, 2013, 9:45 PM MDT
In force
2 hr
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Flood severity
None

Counties Bernalillo County, NM, Sandoval County, NM, Santa Fe County, NM

The radar

The Albuquerque radar (KABX), 57 km from the middle of the area, began a volume at 01:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 19, 8:06 PM MDTFLASH FLOOD4 N Edgewood, NMFLOODED LOW WATER CROSSINGS NEAR INTERSECTION OF NM344 AND NM472 CAUSING ROAD CLOSURES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 1.7 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2013-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 101 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2013-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
101 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
2834 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

101 
WGUS55 KABQ 200143
FFWABQ
NMC001-043-049-200345-
/O.NEW.KABQ.FF.W.0079.130820T0143Z-130820T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
743 PM MDT MON AUG 19 2013

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN BERNALILLO COUNTY IN CENTRAL NEW MEXICO
  EXTREME SOUTHEASTERN SANDOVAL COUNTY IN NORTH CENTRAL NEW MEXICO
  SOUTHWESTERN SANTA FE COUNTY IN NORTH CENTRAL NEW MEXICO

* UNTIL 945 PM MDT

* AT 735 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  FLASH FLOODING FROM THUNDERSTORMS NEAR AND SOUTHEAST OF GOLDEN.    
  THE STORMS PRODUCING FLASH FLOODING WERE NEARLY STATIONARY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF NORMALLY
DRY ARROYOS AND STREAMBEDS...LOW WATER CROSSINGS...INTERSECTIONS...
AND UNDERPASSES AS WELL AS OTHER POOR DRAINAGE AND LOW LYING AREAS.

TO REPORT SEVERE WEATHER...CONTACT THE NATIONAL WEATHER SERVICE 
FORECAST OFFICE IN ALBUQUERQUE AT 1-888-386-7637.

&&

LAT...LON 3531 10632 3531 10612 3507 10605 3507 10615
      3512 10626

$$

SHOEMAKE
1 follow-up statement
087 
WGUS75 KABQ 200249
FFSABQ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
849 PM MDT MON AUG 19 2013

NMC001-043-049-200345-
/O.CON.KABQ.FF.W.0079.000000T0000Z-130820T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SANDOVAL-SANTA FE-BERNALILLO-
849 PM MDT MON AUG 19 2013

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM MDT FOR
NORTHEASTERN BERNALILLO...SOUTHWESTERN SANTA FE AND EXTREME
SOUTHEASTERN SANDOVAL COUNTIES...

AT 806 PM MDT...SKYWARN SPOTTERS REPORTED FLOODED LOW WATER 
CROSSINGS NEAR THE INTERSECTION OF NM 344 AND FROST ROAD NORTH OF 
EDGEWOOD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT ATTEMPT TO DRIVE THROUGH FLOODED LOW WATER CROSSINGS. MANY
FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES.

&&

LAT...LON 3531 10632 3531 10612 3507 10605 3507 10615
      3512 10626

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 5:21 PM MDT, 2 hours 22 minutes earlier.

Area forecast discussion, Aug 19, 5:21 PM MDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
521 PM MDT MON AUG 19 2013

.AVIATION...
00Z TAF CYCLE
VFR CONDITIONS FORECAST OUTSIDE OF SCATTERED SHOWERS AND
THUNDERSTORMS THIS EVENING. MVFR CONDITIONS LIKELY NEAR/IN
CONVECTION...ALONG WITH POTENTIAL FOR WIND GUSTS TO BETWEEN
35-40KTS. OTHERWISE...WINDS WILL BE LIGHT. TERMINALS MOST LIKELY
TO BE IMPACTED THIS EVENING INCLUDE KTCC AND KROW.

11

&&

.PREV DISCUSSION...310 PM MDT MON AUG 19 2013...
LITTLE CHANGE NOTED FOR THE NEXT FEW DAYS.  UPPER HIGH CENTER
ANALYZED THIS MORNING OVER SOUTHWEST/SOUTH CENTRAL NEW MEXICO STILL
TO WOBBLE TO NORTH CENTRAL NM/SOUTH CENTRAL CO BY
WEDNESDAY/THURSDAY. THIS WILL SHIFT THE CIRCULATION OF ANY
CONVECTION FROM EAST TO WEST OFF THE MOUNTAINS...AND DIMINISH
CHANCES FOR RAIN IN THE EAST AND SOUTH CENTRAL.  SURFACE BOUNDARY
NOTED ON THE NAM 24 HRS AGO FOR WEDNESDAY STILL INTACT BUT HANGS UP
OVER EASTERN COLORADO AND DOESN/T MAKE MUCH IF ANY PROGRESS INTO
NORTHEAST NEW MEXICO. THEREFORE HIGH TEMPERATURES TEND TO REMAIN
NEAR TO ABOVE AVERAGE FOR THE REST OF THE WORK WEEK.

BY SATURDAY THE UPPER HIGH CENTER HAS MIGRATED FAR ENOUGH EAST AND
NORTH TO ALLOW FOR A FLOW OF MOISTURE FROM THE SOUTH AND POSSIBLY A
DISTURBANCE OR DECAYING TROPICAL SYSTEM. THE LATTER APPEARS TO
IMPACT ARIZONA MORE THAN NM AT THIS TIME. HIGH TEMPERATURES THOUGH
REMAIN NEAR SEASONAL.

.FIRE WEATHER...
NO SIGNIFICANT CHANGES MADE TO THE GRIDDED FORECAST. MID AND UPPER
HIGH WILL GRADUALLY MIGRATE NORTH AND EASTWARD THROUGH THE WEEK.
THIS MOVEMENT WILL PROVIDE ADJUSTMENTS TO THE MONSOONAL MOISTURE
PLUME AS WELL AS WETTING THUNDERSTORM IMPACT.

IN THE NEAR TERM...MID/UPPER LEVEL HIGH WILL BE CENTERED OVER SE AND
EC ARIZONA THROUGH WEDNESDAY. RESIDUAL MOISTURE FOUND OVER THE STATE
WILL RECYCLE OUT IN THE FORM OF ISOLATED TO SCATTERED THUNDERSTORMS.
SOME OF WHICH WILL BE OF THE WETTING KIND. MOUNTAIN RANGES FOUND
ACROSS NORTHERN AND CENTRAL NM WILL BE FAVORED. STORMS WILL BE SLOW
TO MOVE TODAY. FAIRLY SIMILAR STEERING FLOW FOR TUESDAY.
TEMPERATURES WILL GENERALLY BE ABOVE NORMAL. WIND WILL GENERALLY BE
TERRAIN DRIVEN...OUTSIDE OF THUNDERSTORM OUTFLOW EFFECTS. THE
EASTERN PLAINS WILL SEE AN UPTICK IN SOUTHERLY WINDS TUESDAY
AFTERNOON. HUMIDITY VALUES WILL RISE SOME THE NEXT COUPLE OF DAYS
BUT NOT SIGNIFICANTLY.

MODELS SHOW THE CENTER OF THE MID/UPPER LEVEL HIGH SHIFTING NORTH
AND EAST THURSDAY AND FRIDAY. ADDITIONAL MOISTURE SHOULD TRY TO FLOW
INTO THE AREA BUT THE MODELS ARENT TOO BULLISH AS FAR AS A MONSOON
BURST EVENT OR ANYTHING LIKE THAT. JUST A SLIGHT UPTICK IN MOISTURE.
AN EASTERLY WAVE WILL TRY TO FLOW UNDERNEATH THE UPPER HIGH AND
COULD IMPACT PORTIONS OF NM BUT HARD TO SAY WITH CONFIDENCE THAT IT
WILL IMPACT NM. SO WILL FOLLOW THAT TREND. HUMIDITY THURSDAY SHOULD
SHOW LITTLE CHANGE BUT TREND UP ON FRIDAY. HIGH TEMPERATURES SHOULD
BE A FEW DEGREES ABOVE NORMAL THURSDAY BUT COOL SLIGHTLY FRIDAY TO
NEAR NORMAL. SIMILAR SOUTHERLY BREEZES SHOULD REMAIN ACROSS THE
EASTERN PLAINS WITH MORE TERRAIN DOMINATED WIND PLUS OUTFLOW
CONSIDERATIONS ACROSS THE MOUNTAINS.

MID AND UPPER LEVEL HIGH IS DEPICTED TO REMAIN TO THE EAST DURING
THE WEEKEND. MODELS...BOTH GFS AND ECMWF...SHOW A MORE CONSOLIDATED
MOISTURE FLOW FROM MEXICO...ESPECIALLY OFF THE SIERRA MADRE ORIENTAL
DURING THIS PERIOD. WILL BE WATCHING INTENTLY FOR A MONSOON BURST
EVENT FAVORING WESTERN AND CENTRAL AREAS. DUE TO THE PROXIMITY OF
THE UPPER HIGH...DRIER AIR AND A STABLE INVERSION ALOFT COULD LIMIT
THUNDERSTORMS ACROSS THE EASTERN PLAINS. AS A RESULT...TEMPERATURES
WOULD BE FAIRLY WARM ACROSS THE EAST.

RESIDUAL MONSOONAL MOISTURE SHOULD REMAIN OVER WESTERN AND CENTRAL
NM EARLY NEXT WEEK. IF THE RIDGE FLATTENS AS FORECASTED THEN THE
STEERING FLOWS WOULD ADJUST SLIGHTLY AND ALLOW STORMS TO COME OFF
THE CENTRAL MTNS INTO THE EASTERN PLAINS.

50

.AVIATION...
18Z TAF CYCLE
ISOLD TO SCT TS/SH COVERAGE WILL IMPACT NORTHERN AND CENTRAL NM.
IT APPEARS THAT THE STRONGEST SIGNAL FOR TS IMPACTS WOULD BE LVS
AND TCC. GUSTY OUTFLOW WINDS AND SOME MTN TOP OBSCD WOULD BE THE
MAIN IMPACT ACROSS THE AREA. THE SECOND TIER OF POSSIBLE IMPACTS
LOOK TO BE ABQ/GUP/SAF. A LITTLE MORE MOISTURE WILL BE IN THE
ATMOSPHERE FOR TUESDAY. STORMS WILL BE SLOW MOVING THE NEXT COUPLE
OF DAYS SO COULD IMPACT TERMINAL SITES A BIT LONGER.

50

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

33
Hazardous weather outlook, Aug 19, 9:10 AM MDT, 10 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
910 AM MDT MON AUG 19 2013

NMZ501>540-201200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
910 AM MDT MON AUG 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

SLOW MOVING THUNDERSTORMS COULD PRODUCE LOCALLY HEAVY DOWNPOURS THIS
AFTERNOON AND EVENING OVER WESTERN AND NORTHERN NEW MEXICO. RECENT
WILD FIRE BURN SCARS INCLUDING THE LAS CONCHAS...THOMPSON
RIDGE...TRES LAGUNAS AND WHITEWATER BALDY MAY BE MOST SUSCEPTIBLE
AND LIKELY TO EXPERIENCE SLOW MOVING STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SLOW MOVING STORMS WITH LOCALLY HEAVY RAIN COULD AGAIN IMPACT RECENT
WILD FIRE BURN SCARS INCLUDING THE THOMPSON RIDGE...LAS
CONCHAS...WHITEWATER BALDY AND TRES LAGUNAS ON TUESDAY.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST
FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT HEAVY RAINFALL AND OTHER SEVERE
WEATHER TO THE NATIONAL WEATHER SERVICE AT 1.888.386.7637 AS WELL AS
TO THEIR LOCAL LAW ENFORCEMENT AGENCY.

In the hours before

Special weather statement, Aug 19, 2:08 PM MDT, 5 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
208 PM MDT MON AUG 19 2013

NMZ511-517-518-192045-
JEMEZ MOUNTAINS-LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-
208 PM MDT MON AUG 19 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SANTA FE...EXTREME
EASTERN SANDOVAL AND SOUTHEASTERN LOS ALAMOS COUNTIES THROUGH 245 PM
MDT...

AT 207 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR WHITE ROCK...OR ABOUT 6 MILES EAST OF LOS
ALAMOS...MOVING SOUTHEAST AT 10 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...WHITE ROCK.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA.

HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.

&&

LAT...LON 3580 10605 3572 10624 3588 10628 3593 10617
TIME...MOT...LOC 2009Z 335DEG 7KT 3587 10621

SHOEMAKE
Special weather statement, Aug 19, 4:24 PM MDT, 3 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
424 PM MDT MON AUG 19 2013

NMZ519-192300-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
424 PM MDT MON AUG 19 2013

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHERN BERNALILLO AND
NORTHERN VALENCIA COUNTIES THROUGH 500 PM MDT...

AT 415 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR LOS LUNAS...MOVING EAST AT 5 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

AREAS AFFECTED BY THIS STORM INCLUDE...VALENCIA...BOSQUE FARMS AND
PERALTA.

THIS WILL IMPACT INTERSTATE 25 BETWEEN MILE MARKERS 200 AND 208...

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA.

&&

LAT...LON 3487 10661 3475 10665 3478 10685 3488 10683
TIME...MOT...LOC 2223Z 261DEG 4KT 3483 10674

SHOEMAKE

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 6:10 PM MDTAreal Flood AdvisoryABQBernalillo, Sandoval, Santa Fe, Torrance2 hr
Aug 19, 7:03 PM MDTAreal Flood AdvisoryABQSanta Fe, Torrance117 min
Aug 20, 1:52 PM MDTAreal Flood AdvisoryABQRio Arriba, Sandoval113 min
Aug 20, 2:25 PM MDTAreal Flood AdvisoryABQRio Arriba, Taos110 min
Aug 20, 2:57 PM MDTAreal Flood AdvisoryABQSanta Fe2 hr
Aug 20, 3:29 PM MDTAreal Flood AdvisoryABQLincoln2 hr
Aug 20, 4:13 PM MDTAreal Flood AdvisoryABQSandoval, Santa Fe2 hr
Aug 20, 4:23 PM MDTAreal Flood AdvisoryABQLos Alamos, Sandoval112 min
Aug 20, 5:05 PM MDTSpecial Weather StatementABQBernalillo25 min
Aug 20, 5:13 PM MDTAreal Flood AdvisoryABQBernalillo, Sandoval, Santa Fe2 hr

Nearby

Flash Flood Warnings in New Mexico, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.